Alert archive / Iowa / Flash Flood Warnings in 2004
Flash Flood Warning 31, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 8, 2004, 8:47 PM CDT for Winnebago County, Iowa. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2004, 8:47 PM CDT (01:47 UTC)
- Expired
- Jun 9, 2004, 12:45 PM CDT
- In force
- 16 hr
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Winnebago County, IA
The radar
The Minneapolis radar (KMPX), 161 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDMX 090148 FFWDMX IAC189-090545- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 847 PM CDT TUE JUN 8 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... WINNEBAGO COUNTY IN NORTH CENTRAL IOWA * UNTIL 1245 AM * AT 843 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH FLASH FLOOD PRODUCING RAINS IN THE WARNING AREA. * THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING...RESULTING IN EXCESSIVE RAINFALL. RAINFALL RATES WILL AVERAGE 1 TO 3 INCHES PER HOUR. THIS WILL PRODUCE FLASH FLOODING ALONG PIKE CREEK...BRUSH CREEK...AND TRIBUTARIES OF THE BLUE EARTH RIVER AND WINNEBAGO RIVER. OTHER WARNING LOCATIONS INCLUDE... BUFFALO CENTER...LAKE MILLS...LAKE MILLS MUNICIPAL AIRPORT... LELAND...RAKE...SCARVILLE AND THOMPSON FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD. LAT...LON 4350 9350 4326 9351 4326 9397 4350 9396 $$ KULA
3 follow-up statements
000 WGUS73 KDMX 090243 FFSDMX IAC189-195-090545- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 943 PM CDT TUE JUN 8 2004 ...A FLASH FLOOD WARNING CONTINUES FOR WINNEBAGO AND WORTH COUNTIES UNTIL 1245 AM... AT 943 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS WITH FLASH FLOOD PRODUCING RAINS 6 MILES SOUTH OF HANLONTOWN...OR ABOUT 9 MILES WEST OF MASON CITY...MOVING NORTHEAST AT 25 MPH. THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE... NEAR MANLY AROUND 1000 PM... NEAR KENSETT AROUND 1010 PM AND NEAR GRAFTON AROUND 1020 PM. AT 904 PM...WINNEBAGO COUNTY EMERGENCY MANAGEMENT REPORTED 2 INCHES OF WATER OVER COUNTY ROADS A16 AND R50. THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING OVER THE EASTERN PORTION OF THE WARNING AREA...RESULTING IN EXCESSIVE RAINFALL. RAINFALL RATES WILL AVERAGE 1 TO 2 INCHES PER HOUR. FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD. LAT...LON 4351 9393 4327 9392 4327 9301 4350 9300 $$ KULA
000 WGUS73 KDMX 090418 FFSDMX IAC189-195-090600- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1118 PM CDT TUE JUN 8 2004 ...A FLASH FLOOD WARNING CONTINUES FOR WINNEBAGO AND WORTH COUNTIES UNTIL 1245 AM... AT 1107 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THE CENTER OF SHOWERS AND THUNDERSTORMS WITH MODERATE RAINS 6 MILES NORTHWEST OF NORTHWOOD...OR ABOUT 26 MILES NORTH OF MASON CITY...MOVING NORTHEAST AT 25 MPH. SCATTERED SLOW MOVING SHOWERS AND STORMS WILL CONTINUE TO AFFECT THE WARNING AREA THROUGH AT LEAST MIDNIGHT. RAINFALL RATES HAVE DIMINISHED TO BELOW AN INCH PER HOUR IN MOST LOCATIONS...BUT THESE ADDITIONAL RAINS MAY KEEP ANY HIGH WATER AREAS FROM SUBSIDING. ALTHOUGH NO FLOODING HAS BEEN REPORTED...DOPPLER RADAR DATA COMBINED WITH NEARBY RAIN GAUGES ESTIMATE THAT ANYWHERE FROM 1 TO 3 INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF WINNEBAGO AND WORTH COUNTIES SINCE 600 PM. PLEASE REPORT ANY INSTANCES OF FLASH FLOODING TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER COVERED ROADS AS THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD. LAT...LON 4349 9396 4326 9396 4325 9304 4350 9303 $$ SMALL
000 WGUS73 KDMX 090557 FFSDMX IAC189-195-090715- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1256 AM CDT WED JUN 9 2004 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR WINNEBAGO AND WORTH COUNTIES UNTIL 1245 AM HAS BEEN ALLOWED TO EXPIRE... RAINS HAVE ENDED OVER WORTH AND WINNEBAGO COUNTIES FOR THE TIME BEING. NO FLOODING HAS BEEN REPORTED FROM PREVIOUS RAINS...SO THE WARNING HAS BEEN ALLOWED TO EXPIRE. ADDITIONAL RAIN IS POSSIBLE OVERNIGHT HOWEVER. THE COMBINATION OF DOPPLER RADAR DATA AND NEARBY RAIN GAUGES ESTIMATE THAT 1 TO 3 INCHES OF RAIN FELL OVER THESE COUNTIES TUESDAY EVENING. WITH THE GROUND QUITE SATURATED...ANY ADDITIONAL HEAVY RAIN COULD QUICKLY PRODUCE PONDING WATER ON ROADS...OR RISES IN SMALL STREAMS AND CREEKS. MONITOR LATER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED INFORMATION. $$ SMALL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 3:30 PM CDT, 5 hours 17 minutes earlier.
Area forecast discussion, Jun 8, 3:30 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT TUE JUN 8 2004 .DISCUSSION... DIFFICULT FORECAST FOR THE FIRST 48 HOURS. MODEL DISAGREEMENT DOESNT HELP MATTERS EITHER. WATER VAPOR IMAGERY SHOWING A VORT MAX LIFTING NORTHEAST OUT OF NE KS INTO NW MO. THIS WILL EVENTUALLY... LATER THIS EVENING...MOVE INTO SOUTHEAST IOWA AND PROVIDE A CHANCE FOR THUNDERSTORMS IN THAT AREA. IN ADDITION...A QUASI-STATIONARY FRONTAL BOUNDARY OVER THE NW PART OF THE STATE WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT IN THAT AREA. CONVECTIVE ACTIVITY SHOULD INCREASE THIS EVENING ALONG THE FRONTAL BOUNDARY THEN MOVE INTO THE NORTHERN SECTIONS OF THE CWA OVERNIGHT. PWATS ARE 1-5 TO 1.8 INCHES. THOSE LOCATIONS THAT DO RECEIVE A THUNDERSTORM THIS EVENING WILL GET A GOOD RAIN BUT COVERAGE WILL NOT BE WIDESPREAD. ON WEDNESDAY THE FRONT INCHES EVER SO SLOWLY ACROSS THE CWA THROUGH THE AFTERNOON HOURS. FLOW ALOFT IS EXTREMELY WEAK AND CAPES ARE NOT IMPRESSIVE. THUNDERSTORMS TOMORROW SHOULD BE SLOW MOVING HEAVY RAIN PRODUCERS. LOW LCL LEVELS INDICATE SOME STORMS MAY PRODUCE AN ISOLATED LANDSPOUT DURING THE AFTERNOON. THE FRONT SINKS SOUTHEAST OF THE CWA WEDNESDAY NIGHT WITH A GREAT LAKES HIGH PUSHING IN ON THURSDAY. CONVECTION ON THURSDAY SHOULD BE LIMITED TO THE SOUTH AND WEST. THURSDAY NIGHT THE SURFACE LOW OVER KS/NE LIFTS NE PUSHING THE WARM FRONT BACK ACROSS THE CWA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT FRIDAY AFTERNOON. WEAK HIGH PRESSURE BUILDS IN SATURDAY BEFORE THE NEXT SYSTEM MOVES INTO CENTRAL IOWA. THE GFS EXPLODES STORMS ALONG A WARM FRONT LIFTING INTO THE STATE. QPF AMOUNTS IN EXCESS OF 2 INCHES SEEMS A BIT OVERDONE BUT I WILL CERTAINLY MENTION MODERATE RAINFALL FOR THIS NIGHT. THINGS CLEAR OUT LATE IN THE WEEKEND AND NEXT WEEK. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FAB
Hazardous weather outlook, Jun 8, 2:56 PM CDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 256 PM CDT TUE JUN 8 2004 IAZ004>007-015>017-023>027-033>037-044>047-057-058-091100- AUDUBON-BOONE-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET- FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH- PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 256 PM CDT TUE JUN 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS NORTHWEST OF A WATERLOO TO ATLANTIC LINE. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS AREA POSSIBLE AT ANY TIME. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER 9 PM. THE MAIN THREAT FROM THESE STORMS WILL BE WIND GUSTS AROUND 60 MPH AND ISOLATED VERY HEAVY RAINFALL. A LESSOR THREAT WILL BE FOR HAIL OF UP TO AN INCH IN DIAMETER FROM 9 PM UNTIL 3 AM. THE POSSIBILITY OF HEAVY RAINFALL WILL BE MOST LIKELY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE WEDNESDAY. REDUCED INSTABILITY SHOULD INHIBIT ANY ORGANIZED SEVERE THUNDERSTORMS. ADDITIONAL ISOLATED HEAVY RAINFALL AMOUNTS MAY OCCUR WEDNESDAY. AN ADDITIONAL RISK OF SEVERE THUNDERSTORMS WILL OCCUR FRIDAY. THESE STORMS MAY PRODUCE LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES. AT THIS TIME IT APPEARS THE SEVERE WEATHER THREAT WILL SHIFT EAST OF THE AREA BY LATE FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 9 PM...THEN AGAIN LATE IN THE WEEK. IAZ028-038-039-048>050-059>062-070>075-081>086-092>097-091100- ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-CASS-CLARKE-DALLAS-DAVIS- DECATUR-GRUNDY-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE- POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 256 PM CDT TUE JUN 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS SOUTHEAST OF A WATERLOO TO ATLANTIC LINE. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS AREA POSSIBLE OVERNIGHT...HOWEVER SEVERE WEATHER IS NOT EXPECTED. THERE WILL BE A THREAT OF GUSTY WINDS AND HEAVY RAINFALL. NO ORGANIZED THUNDERSTORMS ACTIVITY IS EXPECTED AND AREAL COVERAGE WILL BE WIDELY SCATTERED AT BEST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE WEDNESDAY...MAINLY NORTH OF INTERSTATE 80. REDUCED INSTABILITY SHOULD INHIBIT ANY ORGANIZED SEVERE THUNDERSTORMS. ADDITIONAL ISOLATED HEAVY RAINFALL AMOUNTS MAY OCCUR WEDNESDAY. AN ADDITIONAL RISK OF SEVERE THUNDERSTORMS WILL OCCUR FRIDAY. THESE STORMS MAY PRODUCE BOTH LARGE HAIL AND DAMAGING WIND. AT THIS TIME IT APPEARS THE SEVERE WEATHER THREAT WILL SHIFT EAST OF THE AREA BY LATE FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY THROUGH WEDNESDAY. ACTIVATION MAY BE REQUIRED FRIDAY.
In the hours before
Special weather statement, Jun 8, 5:27 PM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 527 PM CDT TUE JUN 8 2004 IAZ004>007-015>017-023>026-033>036-044-090400- ...SEVERE THUNDERSTORM WATCH #411 REMAINS IN EFFECT UNTIL 1100 PM CDT FOR THE COUNTIES OF... CALHOUN CERRO GORDO CRAWFORD EMMET FRANKLIN HAMILTON HANCOCK HUMBOLDT KOSSUTH PALO ALTO POCAHONTAS SAC WEBSTER WINNEBAGO WORTH WRIGHT
Local storm report, Jun 8, 7:42 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
742 PM CDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL 2 W RUTLAND 42.76N 94.33W
06/08/2004 0.75 INCH HUMBOLDT IA PUBLIC
STRONG WINDS UNKNOWN SPEED. RELAYED THROUGH 911 AT LAW
CENTER.
&&
KULALocal storm report, Jun 8, 8:11 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
811 PM CDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL 6 WNW SCARVILLE 43.50N 93.73W
06/08/2004 0.75 INCH WINNEBAGO IA TRAINED SPOTTER
&&
GRAMSLocal storm report, Jun 8, 8:18 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
818 PM CDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 2 W RUTLAND 42.76N 94.33W
06/08/2004 0.88 INCH HUMBOLDT IA TRAINED SPOTTER
DELAYED REPORT.
&&
GRAMSLocal storm report, Jun 8, 8:31 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
831 PM CDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL GRAFTON 43.33N 93.07W
06/08/2004 0.88 INCH WORTH IA LAW ENFORCEMENT
&&
GRAMSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:52 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 38 min |
| Jun 8, 8:07 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 38 min |
| Jun 8, 8:21 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 39 min |
| Jun 8, 8:57 PM CDT | Flash Flood Warning | DMX | Worth | 16 hr |
| Jun 8, 9:03 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 42 min |
| Jun 8, 9:26 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 49 min |
Nearby
Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.